From San Mateo, California, USA:
My brother is visiting me here in the U.S. He is 30 years old and has had diabetes for 17 years. He'll be here for two months. Since he arrived three weeks ago, he has been experiencing severe headaches, vomiting, nausea and fatigue. Initially, the headaches seem to come on an hour after he'd taken his short-acting mixed with long-acting insulin before breakfast in the morning. We bought new insulin thinking that the Humalog or NPH might be off after his long journey here from overseas.
He has intermittent highs and lows and his control seems to be erratic. Normally, his diabetes is well controlled. His ketones are normal and has been to three doctors locally including the Emergency Room at Stanford without any resolution except headache medication. What could be the potential cause for these unusual headaches? Where in the San Francisco area can I find a diabetes clinic or specialist?
There are a number of diabetes specialists at Stanford and UCSF, as well as many in practice in the Bay Area.
Has he done a time course of blood sugars starting with injection of the insulin and see how his blood sugars change? The symptoms you describe can accompany swings in blood sugars that go low or high. Maybe it is both. If that is true, he may be having difficulty adjusting to the diet here. See if he can approximate what he ate previously. There are a number of other specific questions that need to be addressed before he can figure this out. He really needs to be working with someone who can help him locally. It may not even be related to the insulin.
Original posting 26 May 2006
Posted to Aches and Pains
Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2014. Comments and Feedback.